Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Elko, NV

July 14, 2015Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 14, 2015, 1:14 PM PDT for Elko County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 1:14 PM PDT (20:14 UTC)
Expired
Jul 14, 2015, 2:00 PM PDT
In force
46 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:48 AM PDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 7:48 AM PDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
748 AM PDT TUE JUL 14 2015

SYNOPSIS...AN UPPER LEVEL TROUGH JUST WEST OF THE REGION WILL
RESULT IN MOISTURE AND INSTABILITY TO REMAIN IN PLACE ACROSS
NORTHERN AND PORTIONS OF CENTRAL NEVADA TODAY AND AGAIN WEDNESDAY.
AFTERNOON TEMPERATURES BOTH DAYS WILL BE SLIGHTLY BELOW NORMAL.

&&

.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS
PORTIONS OF HUMBOLDT AND NORTHERN ELKO COUNTY. UPDATED FORECAST TO
INCLUDE THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED AT 315 AM /

SHORT TERM...TODAY AND WEDNESDAY. THE AXIS OF AN UPPER LEVEL
TROUGH THAT HAS BEEN POSITIONED ALONG THE WEST COAST FOR THE PAST
SEVERAL DAYS WILL EDGE SLIGHTLY EASTWARD OVER THE WESTERN STATES
TODAY. SEVERAL IMPULSES LIFTING NORTHEAST THROUGH THE GREAT BASIN
WILL CAUSE SHOWERS AND THUNDERSTORMS AGAIN TODAY. ONE SUCH IMPULSE
HAS HELPED TO DEVELOP SHOWERS FROM EASTERN PERSHING AND SOUTHEAST
HUMBOLDT COUNTIES ACROSS NORTHERN LANDER/EUREKA INTO ELKO COUNTY
EARLY THIS MORNING. MODEL SOUNDING PROFILES SUPPORT LOCALLY STRONG
WIND GUSTS WITH THE STRONGEST DOWNDRAFT CELLS OVER ELKO COUNTY
THIS AFTERNOON. SPC HAS PLACED ELKO COUNTY IN A MARGINAL THREAT
FOR STRONG POSSIBLE SEVERE WIND GUSTS WITH THE STRONGEST ACTIVITY
TODAY. SHOWERS AND THUNDERSTORMS SLOWLY WIND DOWN LATE TONIGHT BUT
REDEVELOP ONCE AGAIN ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY
EVENING.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. THE TAIL END OF OF AN
UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL BRING THE POSSIBILITY
OF SOME THUNDERSTORM ACTIVITY TO NORTHERN NV THURSDAY THROUGH
SATURDAY. THINGS COULD GET INTERESTING SUNDAY AND MONDAY AS MODELS,
ESPECIALLY THE GFS, SHOW A SURGE OF TROPICAL MOISTURE FROM THE
REMNANTS OF HURRICANE DELORES MOVING INTO NV. BUMPED UP POPS BUT NOT
AS MUCH AS THE MODELS SUGGEST AS THINGS CAN CHANGE SIGNIFICANTLY
BETWEEN NOW AND THEN.

AVIATION...MOISTURE AND INSTABILITY WILL REMAIN ACROSS NORTHEAST NV
TODAY FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON, MAINLY
IMPACTING THE KEKO TERMINAL, WHERE ABOUT A 25 PCT CHANCE OF A
THUNDERSTORM IS IN THE FORECAST.

FIRE WEATHER...A SIMILAR SCENARIO WITH AN UPPER LEVEL TROUGH TO
THE WEST WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
AND PORTIONS OF CENTRAL NEVADA TODAY AND WEDNESDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/99

In the hours before

Special weather statement, Jul 14, 12:37 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1237 PM PDT TUE JUL 14 2015

NVZ031-142015-
NORTHERN ELKO COUNTY NV-
1237 PM PDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1236 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTHWEST OF TUSCARORA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILSON RESERVOIR AND SHEEP CREEK RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR SHEEP CREEK OR WILSON RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4154 11650 4160 11657 4193 11630 4175 11604
TIME...MOT...LOC 1936Z 222DEG 18KT 4160 11647

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:37 PM PDTSpecial Weather StatementLKN38 min
Jul 14, 1:59 PM PDTSevere Thunderstorm WarningLKNElko46 min
Jul 14, 4:25 PM PDTSpecial Weather StatementLKN50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.